About this Journal Submit a Manuscript Table of Contents
Discrete Dynamics in Nature and Society
Volume 2014 (2014), Article ID 909238, 19 pages
http://dx.doi.org/10.1155/2014/909238
Research Article

Dynamical Analysis in a Delayed Predator-Prey System with Stage-Structure for Both the Predator and the Prey

1Key Laboratory of Advanced Process Control for Light Industry (Ministry of Education), Jiangnan University, Wuxi 214122, China
2School of Management Science and Engineering, Anhui University of Finance and Economics, Bengbu 233030, China

Received 24 June 2013; Accepted 27 November 2013; Published 19 February 2014

Academic Editor: Zhengqiu Zhang

Copyright © 2014 Zizhen Zhang and Huizhong Yang. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

A predator-prey system with two delays and stage-structure for both the predator and the prey is considered. Sufficient conditions for the local stability and the existence of periodic solutions via Hopf bifurcation with respect to both delays are obtained by analyzing the distribution of the roots of the associated characteristic equation. Specially, the direction of the Hopf bifurcation and the stability of the periodic solutions bifurcating from the Hopf bifurcation are determined by applying the normal form theory and center manifold argument. Some numerical simulations for justifying the theoretical analysis are also provided.

1. Introduction

The predator-prey systems with stage-structure have been studied by many authors [15]. In [2], Aiello and Freedman built a stage-structured model of single species: where and denote the densities of the immature population and the mature population at time , respectively. However, it is well known that the predator-prey relationship often appears in population ecology. Multispecies predator-prey systems with stage structure are very important and have received much attention in recent years [616].

In [13], Xu investigated a predator-prey system with stage structure for the predator: where denotes the density of the prey at time . and denote the densities of the immature predator and the mature predator at time , respectively. Xu [13] proved that system (2) is permanent under certain conditions by means of the persistence theory on infinite-dimensional systems. And sufficient conditions were derived for the local and global stability of the coexistence equilibrium of the system. In [15], F. Li and H. Li investigated a predator-prey system with stage structure for the prey: where and denote the densities of the immature prey and the mature prey at time , respectively. denotes the density of the predator at time . F. Li and H. Li [15] studied the effect of the gestation time of the predator on the dynamics of system (3).

Since both the predator and the prey have a life history that takes them through immature stage and mature stage, it is reasonable to consider the predator-prey system with stage-structure for both the predator and the prey. Starting from this point, Wang [17] proposed the following delayed system: where and denote the densities of the immature prey and the mature prey at time , respectively. and denote the densities of the immature predator and the mature predator at time , respectively. is the intraspecific competition coefficient of the immature prey. and are the interspecific interaction coefficients between the immature prey and the mature predator. and are the death rates of the immature prey and the mature prey, respectively. and are the death rates of the immature predator and the mature predator, respectively. is the birth rate of the immature prey. and are the transformation rates from immature individuals to mature individuals for the prey and the predator, respectively. All the parameters in system (4) are assumed to be positive constants. And is a constant delay due to the gestation of the mature predator. Wang [17] considered the bifurcation phenomenon and the properties of periodic solutions of system (4).

The predator-prey systems with single delay have been investigated by many researchers. There are also many papers on the bifurcations of predator-prey systems with two or multiple delays [1824]. Cui and Yan [20] investigated the stability and Hopf bifurcations of a three-species Lotka-Volterra food chain system by taking the sum of the two delays in the system as the bifurcation parameter. Gakkhar and Singh [23] investigated a modified Leslie-Gower predator-prey system with two delays and obtained the sufficient conditions for existence of Hopf bifurcation for possible combinations of the two delays. Motivated by the work above, we consider the following predator-prey system with two delays: where is feedback delay of the immature prey to the growth of the species itself and is the time delay due to the gestation of the mature predator.

The rest of this paper is organized as follows. In Section 2, sufficient conditions are established for the local stability of the positive equilibrium and the existence of Hopf bifurcation for possible combinations of the two delays in system (5). Section 3 is devoted to the properties of the Hopf bifurcation on the normal form theory and center manifold argument. Numerical simulations supporting the theoretical analysis are presented in Section 4. Finally, conclusions are given in Section 5.

2. Local Stability and Existence of Hopf Bifurcation

Considering the significance of ecology, we are interested only in positive equilibrium of system (5). It is not difficult to verify that if the condition : holds, then system (5) has a unique positive equilibrium , where Let , , , and . Dropping the bars, system (5) can be transformed to the following form: where The linear system of system (8) is The characteristic equation of system (10) is as follows: where

Case 1 (). For , (11) can be rewritten in the following form: where
Clearly, . Therefore, by the Routh-Hurwitz theorem, if the conditions , and hold, then the positive equilibrium of system (5) without time delay is locally asymptotically stable.

Case 2 (). On substituting , (11) becomes where

Let be the root of (15). Then, we have

which follows that

with

Let , then (18) becomes

Define

Discussion about the roots of (20) is similar to that in [25]. Therefore, we have the following lemma.

Lemma 1. For (20), one has the following.(i)If , (20) has at least one positive root.(ii)If and , (20) has positive roots if and only if and .(iii)If and , (20) has positive roots if and only if there exists at least one such that and .
In what follows, one assumes that : the coefficients in satisfy one of the following conditions in :
(a) ;
(b) , , and ;
(c) , , and there exists at least one such that and .
If holds, one knows that (18) has at least a positive root such that (15) has a pair of purely imaginary roots . The corresponding critical value of the delay isDifferentiating both sides of (15) regarding , one gets Thus, where . Therefore, if the condition holds, then . Namely, if the condition holds, the transversality condition is satisfied. By the Hopf bifurcation theorem in [26], one has the following results.

Theorem 2. If the conditions hold, then
(i) the positive equilibrium of system (5) is asymptotically stable for ;
(ii) system (5) undergoes a Hopf bifurcation at the equilibrium when , and a family of periodic solutions bifurcate from near .

Case 3 (). On substituting , (11) becomes where Let be the root of (25). Then, we have It follows that where Let , then (28) becomes Define

According to Lemma 1, we know that if the coefficients in satisfy one of the following conditions in :(a′);(b′), , , and ;(c′), , and there exists at least one such that and .

Then, (28) has at least a positive roots such that (25) has a pair of purely imaginary roots . The corresponding critical value of the delay is Similarly as in Case 2, we can conclude that if the condition , then . That is, if the condition holds, the transversality condition is satisfied. According to the Hopf bifurcation theorem in [26], we obtain the following results.

Theorem 3. If the conditions hold, then(i)the positive equilibrium of system (5) is asymptotically stable for ;(ii)system (5) undergoes a Hopf bifurcation at the positive equilibrium when , and a family of periodic solutions bifurcate from near .

Case 4 (). For , (11) can be transformed into the following form: where Multiplying by , (33) becomes Let be the root of (35). Then, we can get Then, we obtain where It is well known that . Therefore, we have where Let , then (39) becomes

If all the parameters of system (5) are given, it is easy to calculate the roots of (41). Thus, we suppose the following:

Equation (41) has at least one positive real root.

Without loss of generality, we assume that (41) has eight positive real roots, which are denoted as , , , , . Then (39) has eight positive roots . And for every fixed , , the corresponding critical value of time delay is Let

Next, we verify the transversality condition. Differentiating both sides of (35) with respect to , we get Thus, where

Obviously, if the condition holds, then . Namely, if the condition holds, the transversality condition is satisfied. In conclusion, we have the following results.

Theorem 4. If the conditions hold, then(i)the positive equilibrium of system (5) is asymptotically stable for ;(ii)system (5) undergoes a Hopf bifurcation at the equilibrium when , and a family of periodic solutions bifurcate from near .

Case 5 5 ( and ). We consider system (5) under Case 2. That is, is in its stable interval and is considered as a parameter. Let be the root of (11). Then, we can get where
It follows that with

Suppose that : Equation (49) has at least finite positive real roots. If the condition holds, we denote the positive roots of (49) as , , , . Then, for every fixed , the corresponding critical value of time delay is Let Differentiating (11) regarding , we obtain with Hence, where

Clearly, if the condition holds, then . Thus, we have the following results.

Theorem 5. If the conditions hold and , then(i)the positive equilibrium of system (5) is asymptotically stable for ;(ii)system (5) undergoes a Hopf bifurcation at the equilibrium when , and a family of periodic solutions bifurcate from near .

3. Stability of the Bifurcating Periodic Solutions

In this section, we will determine the direction of Hopf bifurcation and stability of the bifurcated periodic solutions of system (5) with respect to for by using the normal form method and center manifold theorem introduced by Hassard et al. in [25]. Without loss of generality, we assume that , where .

Let , . Then, is the Hopf bifurcation value of system (5). Rescaling the time , then system (5) can be written as where with

Using the Riesz representation theorem, there exists a matrix function whose elements are of bounded variation, such that In fact, we can choose For , we define Then system (57) can be transformed into the following operator equation: where .

The adjoint operator of A is defined by associated with a bilinear inner product: where .

By the discussion above, we know that are eigenvalues of and they are also eigenvalues of . We assume that are the eigenvectors of belonging to the eigenvalue and are the eigenvectors of belonging to the eigenvalue .

By a simple computation, we can get From (65), we can get Normalizing and by the condition and , one can get

Next, we can get the coefficients determining the direction of the Hopf bifurcation and the stability of the bifurcated periodic solutions by the algorithms given in [26]: